Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 178, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Sep 6, 2020, 12:38 AM CDT for Hennepin County, Minnesota. It was in force for 22 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 6, 2020, 12:38 AM CDT (05:38 UTC)
- Expired
- Sep 6, 2020, 1:00 AM CDT
- In force
- 22 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
County Hennepin County, MN
The radar
The Minneapolis radar (KMPX), 18 km from the middle of the area, began a volume at 05:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 6, 12:42 AM CDT | HAIL 1 | 1 Nnw Eden Prairie, MN | |
| Sep 6, 12:46 AM CDT | HAIL 1.25 | 1 Ssw Bloomington, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 5, 9:34 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 5.6 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2083 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 170 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
710
WUUS53 KMPX 060538
SVRMPX
MNC053-060600-
/O.NEW.KMPX.SV.W.0178.200906T0538Z-200906T0600Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
1238 AM CDT Sun Sep 6 2020
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Southeastern Hennepin County in east central Minnesota...
* Until 100 AM CDT.
* At 1238 AM CDT, a severe thunderstorm was located over Eden
Prairie, or 12 miles southwest of Minneapolis, moving east at 45
mph.
HAZARD...Half dollar size hail.
SOURCE...Trained weather spotters.
IMPACT...Damage to vehicles is expected.
* This severe thunderstorm will be near...
Savage around 1245 AM CDT.
Burnsville, Richfield and MSP International Airport around 1250 AM
CDT.
Bloomington around 1255 AM CDT.
Other locations impacted by this severe thunderstorm include Mall Of
America, Flying Cloud Airport and Fort Snelling State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4480 9339 4481 9343 4481 9347 4492 9343
4490 9319 4489 9318 4484 9321 4479 9331
4478 9338
TIME...MOT...LOC 0538Z 284DEG 39KT 4485 9346
HAIL...1.25IN
WIND...<50MPH
$$
Borghoff1 follow-up statement
429
WWUS53 KMPX 060550
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1250 AM CDT Sun Sep 6 2020
MNC053-060600-
/O.EXP.KMPX.SV.W.0178.000000T0000Z-200906T0600Z/
Hennepin MN-
1250 AM CDT Sun Sep 6 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HENNEPIN COUNTY
WILL EXPIRE AT 100 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
east central Minnesota.
LAT...LON 4480 9339 4481 9343 4481 9347 4492 9343
4490 9319 4489 9318 4484 9321 4479 9331
4478 9338
TIME...MOT...LOC 0550Z 284DEG 39KT 4482 9329
$$
BorghoffWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 6:38 PM CDT, 6 hours earlier.
Area forecast discussion, Sep 5, 6:38 PM CDT, 6 hours before
Area Forecast Discussion...UPDATED National Weather Service Twin Cities/Chanhassen MN 638 PM CDT Sat Sep 5 2020 .SHORT TERM...(This evening through Sunday night) Issued at 350 PM CDT Sat Sep 5 2020 Confidence is now pretty high that focus of thunderstorm and severe threat this evening will be centered on the Minnesota River Valley from west central down into south central MN. The primary threat continues to be for very large hail, as stable boundary layer profiles look deep enough to for sure preclude any tornado threat, but likely any wind threat as well. If you head out today with mostly sunny skies, temperatures mainly in the 70s, and dewpoints in the 40s/50s, the furthest thing from your mind is that we have an atmosphere that will be primed for producing supercells with very large hail. However, we are already seeing the first clues from the atmosphere that things are going to get rather bumpy tonight. Visible/IR satellite has this clue with the band of rather healthy accas that has developed across southwest MN. This accas is forming to the northeast of a strong EML and building instability that reaches up into southeast SODAK. This area of accas is where storms will eventually develop this evening. Current thinking is that thunderstorms will initiate between 8pm and 10pm out by Madison and Canby and dive southeast along the MN River toward Albert Lea from there. Thermodynamic profiles will favor the development of vigorous updrafts, with upwards of 50 kts of bulk shear to work with. Looking closer at forecast soundings though, it does appear all of this activity will be rooted above the boundary, likely around h9, or 2000 to 2500 ft AGL. Below this, a rather strong inversion will be in place. This inversion will keep the tornado threat at nearly zero, with even strong surface winds being tough to achieve, even if we get good bowing segments, similar to what we saw with the null severe event back in the early morning hours of August 28th. Of course this inversion won't stop large hail stones and the Enhanced risk area on the Day 1 Convective Outlook from the SPC continues to look good for where the highest severe threat is. Sunday continues to look dry, with any thunderstorm development along the cold front in the afternoon happening well east of the MPX area. Temperatures Sunday will be dependent on how long we can hold onto the early morning thermal ridge, and how persistent cloud cover ends up being in our northern and eastern sections of the CWA. It continues to look likely that we'll see a few 90s down along the I- 90 corridor, but those clouds are starting to look like they'll be pretty persistent out toward Ladysmith and Eau Claire, where low 70s may be about it for highs. No weather issues expected Sunday night with dry high pressure coming in from Canada, resulting in temperatures dropping into the 40s and low 50s as we start getting into the abnormally cold airmass that will be with us through the middle of next week. .LONG TERM...(Monday through Saturday) Issued at 350 PM CDT Sat Sep 5 2020 The transition to much cooler weather will be underway at start of the period effectively putting an end to our summer. This pattern change is due to a building upper-level ridge over the Gulf of Alaska and a strong northerly downstream jet max over British Columbia and Alberta. These two features will eventually amplify the very broad cyclonic flow over the northern US and favor troughing over the western US prior to mid-week. Strong, northerly flow over the northern US is forecast to continually advect a polar, continental airmass from northern Canada into our region. For the MPX forecast area, Labor Day does not look pleasant as highs will struggle to make 60 and skies will be overcast. Rain is also possible as Monday progresses (especially in southern MN) as low- level diffluence within a zonally-oriented, strong 850 hPa thermal gradient will foster frontogenesis. The aforementioned western US trough is forecast to continue to amplify and shift eastward into the central High Plains, dragging more cold air southward into the northern US. In turn, temperatures across the CWA will cool to 15-20 degrees below normal from Monday night into Wednesday night. The possibility of frost exists for western and northern portions of our CWA Tuesday and Wednesday night as temperatures will creep close to 32F. The aforementioned 850 hPa thermal gradient draped through the Midwest will also mean that Tuesday and Wednesday could be on the wet side across southeastern MN and western WI as any dynamical lift would generate precipitation. Clouds should also plague much of the region. Large questions surround the evolution of the aforementioned western US trough. Forecast models eventually want to form a cutoff low from this feature, but timing and placement differences exist. One thing the models do agree on is that the low will move northeast into the Midwest forming an open wave system by late week. However, a more western track would bring a greater possibility of precipitation for our region while an eastern track would keep us drier. Regardless, temperatures do appear to rebound into the upper-60s and low-70s by Friday continuing to warm into next weekend. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 638 PM CDT Sat Sep 5 2020 Accas continues to develop along a warm front across southwestern MN early this evening. Thunderstorm development will likely occur rapidly between 03-04Z along the MN river and spread eastward through the overnight, likely impacting all the TAF sites in some capacity. The heaviest rain will occur near MKT and RWF, with large hail is also possible. MVFR cigs could develop across central MN and western WI late tonight and early Sunday, with cigs scattering out by late morning. Southerly wind will increase late and could gust through the mid morning before easing a bit with the approach of the front. Gusty northwest winds to 30-35 kt possible across western and central MN Sunday afternoon. KMSP...TSRA likely in the 07-09Z time range. MVFR cigs are possible following the convective activity, but the best chance will be to the north and east, so left a SCT mention in for now. /OUTLOOK FOR KMSP/ Mon...VFR with -RA/MVFR possible. Wind NW 10-15 kts. Tue...VFR with -RA/MVFR possible. Wind NE 10-15 kts. Wed...MVFR with -RA/IFR possible. Wind NE 10-15 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && SHORT TERM...MPG LONG TERM...CTG AVIATION...Borghoff
Hazardous weather outlook, Sep 5, 7:57 PM CDT, 4 hours 41 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Twin Cities/Chanhassen MN 757 PM CDT Sat Sep 5 2020 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 070100- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 757 PM CDT Sat Sep 5 2020 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...Tonight. Thunderstorms are expected to develop by 11 PM in western Minnesota and track eastward across southern Minnesota through the night. Thunderstorms will be capable of producing very large hail, possibly to baseball size, and isolated wind damage. The greatest risk of severe weather is expected to be along the Minnesota River Valley from west central into south central Minnesota. In addition, some training of thunderstorms is possible with a low risk of flash flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Frost is possible over west central and central Minnesota midweek. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will be needed late this evening and overnight across western and southern Minnesota. Borghoff
In the hours before
Local storm report, Sep 5, 11:30 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1130 PM CDT SAT SEP 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1122 PM HAIL 3 ENE SACRED HEART 44.80N 95.30W
09/05/2020 E1.00 INCH RENVILLE MN PUBLIC
&&
JRBLocal storm report, Sep 5, 11:31 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1131 PM CDT SAT SEP 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1125 PM HAIL OLIVIA 44.78N 94.99W
09/05/2020 M2.00 INCH RENVILLE MN TRAINED SPOTTER
&&
JRBLocal storm report, Sep 5, 11:46 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1146 PM CDT SAT SEP 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 PM HAIL SPICER 45.23N 94.94W
09/05/2020 M2.00 INCH KANDIYOHI MN PUBLIC
&&
JRBLocal storm report, Sep 6, 12:02 AM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1202 AM CDT SUN SEP 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1157 AM HAIL 4 SSE MORRISTOWN 44.17N 93.40W
09/05/2020 M1.25 INCH STEELE MN NWS EMPLOYEE
&&
JRBLocal storm report, Sep 6, 12:16 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1216 AM CDT SUN SEP 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1212 AM HAIL NEW AUBURN 44.67N 94.23W
09/06/2020 M1.00 INCH SIBLEY MN PUBLIC
&&
JRBLocal storm report, Sep 6, 12:31 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1231 AM CDT SUN SEP 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 AM HAIL EXCELSIOR 44.90N 93.57W
09/06/2020 M1.00 INCH HENNEPIN MN PUBLIC
&&
JRBThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 5, 10:57 PM CDT | Severe Thunderstorm Warning | MPX | McLeod, Sibley | 48 min |
| Sep 5, 11:09 PM CDT | Severe Thunderstorm Warning | MPX | Renville | 51 min |
| Sep 5, 11:17 PM CDT | Severe Thunderstorm Warning | MPX | Redwood, Renville, Yellow Medicine | 43 min |
| Sep 5, 11:31 PM CDT | Severe Thunderstorm Warning | MPX | Le Sueur, Rice, Steele, Waseca | 44 min |
| Sep 5, 11:34 PM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, Meeker | 56 min |
| Sep 5, 11:36 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Lac qui Parle | 54 min |
| Sep 5, 11:58 PM CDT | Severe Thunderstorm Warning | MPX | McLeod, Sibley | 47 min |
| Sep 6, 12:09 AM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Renville, Yellow Medicine | 66 min |
| Sep 6, 12:11 AM CDT | Severe Thunderstorm Warning | MPX | Carver, Hennepin, Scott | 34 min |
| Sep 6, 12:12 AM CDT | Severe Thunderstorm Warning | MPX | Steele | 33 min |
| Sep 6, 12:15 AM CDT | Severe Thunderstorm Warning | MPX | Wright | 15 min |
| Sep 6, 12:43 AM CDT | Severe Thunderstorm Warning | MPX | Brown, Nicollet, Redwood, Renville, Sibley | 62 min |
| Sep 6, 12:50 AM CDT | Severe Thunderstorm Warning | MPX | Redwood, Renville | 42 min |
| Sep 6, 1:09 AM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Brown, Le Sueur, Nicollet | 53 min |
| Sep 6, 1:17 AM CDT | Severe Thunderstorm Warning | MPX | Martin | 38 min |
| Sep 6, 1:30 AM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Martin, Watonwan | 45 min |
| Sep 6, 2:01 AM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Faribault, Martin, Watonwan | 44 min |
| Sep 6, 4:05 AM CDT | Special Weather Statement | MPX | Dakota | 25 min |
| Sep 6, 4:26 AM CDT | Special Weather Statement | MPX | Goodhue | 19 min |
| Sep 6, 4:30 AM CDT | Severe Thunderstorm Warning | MPX | Dakota | 30 min |
| Sep 6, 4:48 AM CDT | Severe Thunderstorm Warning | MPX | Goodhue | 42 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.